Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 62, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 18, 2014, 8:21 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 8:21 AM MDT (14:21 UTC)
- Expired
- Sep 18, 2014, 11:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 9 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:15 AM MDT | HEAVY RAIN 2.07 | Santa Teresa, NM | 14 HOUR ACCUMULATION. STILL RAINING. |
| Sep 18, 10:30 AM MDT | FLOOD | Anthony, TX | LANDER STREET IN ANTHONY CLOSE DUE TO PONDING OF WATER AND FLOODING ON THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
694 WGUS54 KEPZ 181421 FFWEPZ NMC013-TXC141-181715- /O.NEW.KEPZ.FF.W.0062.140918T1421Z-140918T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 821 AM MDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN EL PASO COUNTY IN SOUTHWEST TEXAS... SOUTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1115 AM MDT * AT 819 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... WEST EL PASO... SUNLAND PARK... ANTHONY... ANTHONY GAP... SANTA TERESA... LA UNION... WESTWAY... VINTON... CANUTILLO... HEAVY RAIN WAS FALLING ON ALREADY SATURATED GROUND WHICH VERY QUICKLY WILL LEAD TO EXCESSIVE RUNOFF. FLASH FLOODING IS LIKELY AROUND LA UNION AND ALONG THE WEST SLOPES OF THE FRANKLIN MOUNTAINS. NEVER DRIVE A CAR ACROSS A FLOODED ROADWAY. TURN AROUND DON'T DROWN. LAT...LON 3202 10652 3179 10652 3179 10680 3202 10681 $$ BRICE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:14 AM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 18, 4:14 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
414 AM MDT THU SEP 18 2014
.SYNOPSIS...
MORE RAIN IS ON THE WAY. THE REMNANTS OF WHAT WAS ONCE HURRICANE
ODILE WILL MOVE ACROSS SOUTHERN NEW MEXICO TODAY AND THAT WILL
HELP FUEL MORE RAIN...HEAVY AT TIMES...ACROSS THE AREA. A FLASH
FLOOD WATCH REMAINS IN EFFECT. BY FRIDAY THE REMNANTS OF ODILE
WILL BE MOVING TO OUR EAST...WE WILL STILL HAVE PLENTY OF MOISTURE
FOR SHOWERS AND THUNDERSTORMS...BUT THE THE THREAT FOR HEAVY RAIN
WILL DIMINISH. FOR THE REST OF THE WEEKEND INTO THE FIRST PART OF
NEXT WEEK WE WILL CONTINUE TO SEE A CHANCE FOR THUNDERSTORMS WITH
TEMPERATURES RUNNING NEAR NORMAL.
&&
.DISCUSSION...
PARTS OF EAST EL PASO TOOK A DIRECT HIGH FROM SOME OF THE MOISTURE
ASSOCIATED WITH THE REMNANTS OF HURRICANE ODILE. ISOLATED 3 INCH
RAINFALL TOTALS HAVE BEEN REPORTED WITH A LARGE AREA OF 1 TO 2
INCHES. UNFORTUNATELY THE ACTUAL REMNANTS OF ODILE ARE STILL TO
OUR WEST SO THAT MEANS THE THREAT FOR MORE RAIN...HEAVY AT TIMES
WILL CONTINUE INTO THE EVENING HOURS TONIGHT. ALL THE INGREDIENTS
ARE IN PLACE FOR MORE HEAVY RAIN. THE PRECIPITABLE WATER VALUES WILL
BE NEAR ALL TIME HIGHS AND WITH THE LIFT ASSOCIATED WITH THE
SYSTEM WE WILL SEE MORE HEAVY SHOWERS AND THUNDERSTORMS...SO A
FLASH FLOOD WATCH CONTINUES ACROSS THE AREA TODAY. SINCE THE TRACK
OF THE SYSTEM IS FURTHER SOUTH THE THREAT OF HEAVY RAIN IN THE
GILA WATER SHED HAS DIMINISHED SO THE RIVER FLOOD WATCH FOR THE
GILA RIVER WILL BE CANCELED.
BY FRIDAY THE REMNANT LOW OF ODILE WILL BE MOVING TO OUR
EAST...IN ITS WAKE WE WILL STILL HAVE PLENTY OF MOISTURE AT THE
SURFACE TO HELP FUEL AFTERNOON AND EVENING THUNDERSTORMS. THE
MOISTURE IS NOT EVER PUSHED OUT OF THE REGION SO WE WILL CONTINUE
TO SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE FIRST PART
OF NEXT WEEK. IF THE GFS IS TO BE BELIEVED...A WEAK COLD FRONT
WILL APPROACH THE REGION ON SUNDAY AND THAT WILL HELP KICK OFF
SOME MORE THUNDERSTORMS AND AT THE SAME TIME IT WILL HELP BRING IN
SOME EXTRA MOISTURE. MONDAY LOOKS LIKE WE COULD SEE SOME WIDE
SPREAD THUNDERSTORM ACTIVITY...BUT FOR NOW I HAVE KEPT THINGS IN
THE ISOLATED CATEGORY AND WILL WAIT TO SEE WHAT THE NEXT ROUND OF
MODELS BRINGS. AS YOU MIGHT EXPECT TEMPERATURES TODAY WILL
CONTINUE 3 TO 5 DEGREES BELOW NORMAL...THEN ON FRIDAY OUR HIGHS
WILL BE A COUPLE OF DEGREES BELOW NORMAL. FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WE WILL SEE NEAR NORMAL HIGHS EACH DAY.
&&
.AVIATION...VALID 18/12Z=19/12Z
MORE LOW CLOUDS AND RAIN ON THE WAY FOR TODAY. THE REMNANTS OF
HURRICANE ODILE WILL MOVE ACROSS SOUTHERN NEW MEXICO TODAY. THIS
WILL HELP FUEL MORE SHOWERS WITH ISOLATED THUNDERSTORMS. HEAVY
RAIN IS LIKELY TODAY. CEILINGS WILL HANG AROUND BKN050 FOR MOST OF
THE DAY...BUT IN THE STRONGER SHOWERS AND THUNDERSTORMS WE COULD
SEE SOME IFR CEILINGS. VISIBILITIES WILL GENERALLY BE VFR FOR MUCH
OF THE DAY BUT WE COULD SEE SOME IFR OR EVEN LIFR IN SOME OF THE
STRONGER THUNDERSTORMS. WINDS ARE NOT EXPECTED TO BE A PROBLEM
EXCEPT IN AND NEAR THUNDERSTORMS. STORM MOTION WILL SLOWLY
TRANSITION FROM THE WEST TO EAST MORE TO SOUTH TO NORTH AS WE GO
THROUGH THE DAY.
&&
.FIRE WEATHER...THE REMNANTS OF HURRICANE ODILE ARE EXPECTED TO
MOVE ACROSS THE REGION TODAY. THIS WILL BRING THE THREAT FOR HEAVY
RAIN AND FLASH FLOODING. WE COULD SEE SOME STRONG GUSTY WINDS IN
AND NEAR THE ISOLATED THUNDERSTORMS. BY FRIDAY THE REMNANTS OF
ODILE WILL BE MOVING TO OUR EAST...BUT WE WILL STILL CONTINUE TO
SEE A CHANCE FOR RAIN. OUR RAIN CHANCES WILL CONTINUE THROUGH THE
WEEKEND INTO THE FIRST PART OF NEXT WEEK. WINDS OVER THE NEXT
SEVERAL DAYS WILL STAY BELOW CRITICAL LEVELS AND WE WILL CONTINUE
TO SEE VERY GOOD RH RECOVERIES EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 81 68 84 67 87 / 90 70 30 30 10
SIERRA BLANCA 77 62 79 65 81 / 80 70 30 30 10
LAS CRUCES 76 64 82 64 84 / 90 70 30 30 20
ALAMOGORDO 77 64 83 64 87 / 100 80 40 30 10
CLOUDCROFT 57 49 63 47 66 / 100 100 50 40 40
TRUTH OR CONSEQUENCES 74 63 82 64 84 / 100 70 30 20 10
SILVER CITY 68 59 78 60 80 / 100 70 40 20 30
DEMING 77 62 83 62 85 / 100 70 30 30 20
LORDSBURG 73 62 83 62 86 / 100 70 30 30 30
WEST EL PASO METRO 81 67 83 67 86 / 90 70 30 30 10
DELL CITY 81 63 84 64 87 / 90 70 40 30 10
FORT HANCOCK 83 66 85 68 89 / 80 70 30 20 10
LOMA LINDA 74 63 77 64 79 / 90 70 30 30 10
FABENS 81 66 85 66 89 / 90 70 30 30 10
SANTA TERESA 80 66 82 65 85 / 90 70 30 30 10
WHITE SANDS HQ 77 64 81 64 82 / 100 70 30 30 10
JORNADA RANGE 77 61 81 61 84 / 90 70 30 30 20
HATCH 75 61 80 62 83 / 100 70 30 20 10
COLUMBUS 79 64 83 64 84 / 90 70 30 30 10
OROGRANDE 76 65 83 65 84 / 100 80 30 30 10
MAYHILL 65 55 70 54 74 / 100 100 50 40 30
MESCALERO 66 55 72 55 75 / 100 100 50 40 30
TIMBERON 65 54 70 53 73 / 100 90 40 40 30
WINSTON 65 56 73 56 75 / 100 80 40 30 30
HILLSBORO 69 60 77 60 79 / 100 70 40 20 10
SPACEPORT 74 61 80 62 83 / 100 80 30 30 10
LAKE ROBERTS 68 57 79 56 81 / 100 70 40 30 30
HURLEY 70 61 80 61 82 / 100 70 30 30 30
CLIFF 70 56 80 54 83 / 100 70 40 30 30
MULE CREEK 68 52 79 51 81 / 100 70 30 30 30
FAYWOOD 70 61 79 61 81 / 100 70 30 30 20
ANIMAS 76 63 83 63 85 / 100 60 30 30 30
HACHITA 77 61 84 62 86 / 100 70 30 30 20
ANTELOPE WELLS 79 60 82 61 86 / 100 60 30 30 20
CLOVERDALE 74 60 80 59 83 / 100 60 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>413.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ414>417.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ418>424.
&&
BRICEHazardous weather outlook, Sep 17, 11:24 AM MDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1124 AM MDT WED SEP 17 2014 NMZ401>417-TXZ418>424-181730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1124 AM MDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT. THE REMNANTS OF TROPICAL STORM ODILE WILL MOVE ACROSS THE DESERT SOUTHWEST THIS AFTERNOON THROUGH TOMORROW. HEAVY RAIN IS EXPECTED OVER MUCH OF THE AREA...ESPECIALLY IN THE GILA REGION AND SOUTHWEST NEW MEXICO IN GENERAL. RAIN AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER RAIN AMOUNTS MAY OCCUR. THE GROUND IS ALREADY SATURATED WITH MUCH OF THE RAIN EXPECTED TO BE RUNOFF. THERE IS A POTENTIAL FOR FLOODING ALONG ARROYOS...SMALL STREAMS AND LOW WATER CROSSINGS. PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS AND ROADWAYS IS LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE REMNANTS OF TROPICAL SYSTEM ODILE WILL TRACK ACROSS SOUTHERN AND CENTRAL NEW MEXICO ON THURSDAY WITH HEAVY RAIN AND FLOODING LIKELY. THE HIGHEST EXPECTED RAIN AMOUNTS WILL BE BOTH IN THE GILA REGION AND IN THE SACRAMENTO MOUNTAIN AREA WHERE 2 TO 4 INCHES OF RAIN IS FORECASTED. LOWER ELEVATIONS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO MAY GET 1 TO 3 INCHES OF RAIN WITH ISOLATED HIGHER AMOUNTS. FAR WEST TEXAS IS NOT IN THE DIRECT PATH OF THE TROPICAL SYSTEM BUT MAY STILL GET UP TO 2 INCHES OF RAIN IN SOME AREAS WITH LOCALIZED FLOODING POSSIBLE. RAIN CHANCES WILL DECREASE ON FRIDAY AS THE REMNANTS OF ODILE EXIT THE REGION AND TAKE MUCH OF THE MOISTURE WITH IT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE AREA FRIDAY AFTERNOON THROUGH TUESDAY AFTERNOON. RAINS WILL VARY FROM LIGHT TO OCCASIONALLY MODERATE WITH A REDUCED FLOODING THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
In the hours before
Local storm report, Sep 18, 5:20 AM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
520 AM MDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 8 E EL PASO 31.77N 106.34W
09/17/2014 M3.11 INCH EL PASO TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1400382
BRICELocal storm report, Sep 18, 7:01 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
701 AM MDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NE MONTANA VISTA 31.86N 106.14W
09/18/2014 M2.20 INCH EL PASO TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1400383
GRZYWACZLocal storm report, Sep 18, 7:26 AM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
726 AM MDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 3 SE KELP 31.78N 106.34W
09/18/2014 M3.00 INCH EL PASO TX PUBLIC
HEAVY RAIN WITH SIGNIFICANT FLOODING
&&
EVENT NUMBER EPZ1400384
BIRDThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:10 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 2 hr |
| Sep 17, 6:24 PM MDT | Special Weather Statement | EPZ | Hudspeth | 66 min |
| Sep 17, 7:42 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 2 hr |
| Sep 17, 9:42 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 108 min |
| Sep 17, 11:37 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 6 hr |
| Sep 18, 8:03 AM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 117 min |
| Sep 18, 4:00 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 3 hr |
| Sep 17, 6:13 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Sep 17, 6:30 PM MDT | Special Weather Statement | EPZ | Doña Ana | 30 min |
| Sep 17, 6:57 PM MDT | Special Weather Statement | EPZ | Doña Ana | 78 min |
| Sep 17, 7:53 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 112 min |
| Sep 17, 8:45 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 2 hr |
| Sep 17, 9:48 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 117 min |
| Sep 17, 9:59 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Sep 17, 10:14 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 2 hr |
| Sep 18, 10:40 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Sep 18, 10:51 AM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 114 min |
| Sep 18, 11:21 AM MDT | Areal Flood Advisory | EPZ | Sierra | 114 min |
| Sep 18, 3:34 PM MDT | Areal Flood Advisory | EPZ | Luna | 116 min |
| Sep 18, 3:42 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Sep 18, 5:53 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 112 min |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.